Alert archive / Hawaii / Flash Flood Warnings in 2017
Flash Flood Warning 31, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Dec 26, 2017, 2:11 PM HST for Honolulu County, Hawaii. It was in force for 6 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Dec 26, 2017, 2:11 PM HST (00:11 UTC)
- Expired
- Dec 26, 2017, 8:15 PM HST
- In force
- 6 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Honolulu County, HI
The radar
The Molokai radar (PHMO), 72 km from the middle of the area, began a volume at 00:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 26, 4:00 PM HST | FLASH FLOOD | Honolulu, HI | OFF DUTY NWS EMPLOYEE REPORTED WATER FLOWING INTO STORES AT MARKET CITY BETWEEN KAPIOLANI BLVD AND KAPAHULU AVE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 109 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lihue, (PHLI), launched 00:00Z, 0.2 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1106 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 835 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- -27 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- -0.1
- Supercell composite
- -1.1
The text
As transmitted.
731
WGHW50 PHFO 270011
FFWHFO
HIC003-270315-
/O.NEW.PHFO.FF.W.0031.171227T0011Z-171227T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash FLood Warning
National Weather Service Honolulu HI
211 PM HST TUE DEC 26 2017
The National Weather Service in Honolulu has issued a
* Flash Flood Warning for...
The island of Oahu in Honolulu County
* Until 515 PM HST
* At 209 PM HST, radar and rain gage reports indicated heavy rain
falling across Honolulu. Rain was falling at a rate of 3 to 4
inches per hour in the heaviest showers. Flash flooding is
expected to begin shortly.
* Locations in the warning include but are not limited to...
Honolulu, Ahuimanu, Punaluu, Hauula, Waimanalo, Salt Lake, Kailua,
Manoa, Maunawili, Kaneohe, Kalihi and Waikane.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don/t drown.
&&
This warning may need to be extended beyond 515 PM HST if heavy rain
persists.
This flash flood warning replaces the previously issued flood
advisory that was in effect for portions of the island of Oahu in
Honolulu County.
LAT...LON 2155 15784 2147 15784 2141 15778 2147 15777
2146 15773 2141 15774 2133 15770 2131 15765
2126 15770 2130 15772 2126 15782 2133 15792
2156 15805 2163 15793
$$
Foster3 follow-up statements
595
WGHW70 PHFO 270214
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
414 PM HST TUE DEC 26 2017
HIC003-270315-
/O.CON.PHFO.FF.W.0031.000000T0000Z-171227T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Honolulu HI-
414 PM HST TUE DEC 26 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM HST FOR THE
ISLAND OF OAHU IN HONOLULU COUNTY...
At 409 PM HST...radar indicated heavy rain continuing to move
onshore from the southwest and falling on already saturated grounds
across Honolulu and the southern windward coast.
Locations in the warning include but are not limited to...
Honolulu, Ahuimanu, Punaluu, Hauula, Waimanalo, Salt Lake, Kailua,
Manoa, Maunawili, Kaneohe, Kalihi and Waikane.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don/t drown.
&&
This warning may need to be extended beyond 515 PM HST if heavy rain
persists.
LAT...LON 2155 15784 2147 15784 2141 15778 2147 15777
2146 15773 2141 15774 2133 15770 2131 15765
2126 15770 2130 15772 2126 15782 2133 15792
2156 15805 2163 15793
$$
Foster002
WGHW50 PHFO 270307
FFWHFO
HIC003-270615-
/O.EXT.PHFO.FF.W.0031.000000T0000Z-171227T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash FLood Warning
National Weather Service Honolulu HI
507 PM HST TUE DEC 26 2017
The National Weather Service in Honolulu has extended the
* Flash Flood Warning for...
The island of Oahu in Honolulu County
* Until 815 PM HST
* At 503 PM HST, radar indicated training showers and thunderstorms
producing heavy rain over Honolulu and the windward coast. Rain
was falling at a rate of 3 to 4 inches per hour in the most
intense thunderstorms. Flash flooding is expected to continue.
* Locations in the warning include but are not limited to...
Honolulu, Ahuimanu, Punaluu, Hauula, Waimanalo, Salt Lake, Kailua,
Manoa, Maunawili, Kaneohe, Kalihi and Waikane.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don/t drown.
&&
This warning may need to be extended beyond 815 PM HST if heavy rain
persists.
LAT...LON 2155 15784 2147 15784 2141 15778 2147 15777
2146 15773 2141 15774 2133 15770 2131 15765
2126 15770 2130 15772 2126 15782 2133 15792
2156 15805 2163 15793
$$
Foster206
WGHW70 PHFO 270608
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
808 PM HST TUE DEC 26 2017
HIC003-270616-
/O.EXP.PHFO.FF.W.0031.000000T0000Z-171227T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Honolulu HI-
808 PM HST TUE DEC 26 2017
...THE FLASH FLOOD WARNING FOR THE ISLAND OF OAHU IN HONOLULU COUNTY
WILL EXPIRE AT 815 PM HST...
Weather radar showed that heavy rain has diminished across Oahu, and
the flash flood warning will be allowed to expire at 815 PM.
Additional shower activity is expected overnight, and a flash flood
watch remains in effect until 6 AM Wednesday morning.
LAT...LON 2155 15784 2147 15784 2141 15778 2147 15777
2146 15773 2141 15774 2133 15770 2131 15765
2126 15770 2130 15772 2126 15782 2133 15792
2156 15805 2163 15793
$$
JacobsonWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Dec 26, 9:55 AM HST, 4 hours 16 minutes earlier.
Area forecast discussion, Dec 26, 9:55 AM HST, 4 hours 16 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 955 AM HST Tue Dec 26 2017 .SYNOPSIS... Showers and thunderstorms ahead of an approaching front will impact the smaller islands today and tonight. A cold front will shift eastward across the state Wednesday and Wednesday night, bringing improving conditions and a decrease in showers in its wake. Trade winds along with drier and more stable conditions will begin to return on Thursday, with locally breezy trade wind weather feature mainly windward and mauka showers then expected through early next week. && .DISCUSSION... A 1006 mb closed surface low is located 425 miles northwest of Kauai moving east at 25 mph, and dragging a cold front towards the state. Far to the northeast of Hawaii, a a nearly stationary 1026 mb high is centered. These two features are driving gentle to moderate south to southeasterly winds over the state, which is expected to bring an increase in moisture over the islands today. Visible satellite imagery shows cloudy skies across Kauai and Oahu and mostly sunny skies over Maui County and the Big Island. Radar loop through the morning shows heavy showers with some embedded thunderstorms over and around Kauai and Oahu. Water vapor imagery and satellite derived upper level winds indicate an upper level trough associated with the surface low with an axis 225 miles west of Kauai this morning. There is a potential for strong to possibly severe thunderstorms in association with today's storm system. Increasing moisture in combination with strong forcing for ascent provided by the upper level trough, is expected to lead to thunderstorm development across the western and central islands through tonight. Although conditions are not as ominous as the models depicted 24 hours ago, ingredients still remain favorable for organized convection over the western and central islands. Surface based CAPE values are expected to climb into the 1000 to 1500 J/KG range today, with 700 mb to 500 mb lapse rates of 6.5 to 7.0 C/km, and 0-6 km bulk shear values of 30 to 40 knots. As a result, we expect increasing thunderstorm development continuing through tonight as the deepest moisture and strongest forcing for ascent most closely align. Some of the thunderstorms may be strong and possibly severe from Kauai to Maui County. The main hazards from the strongest storms that move through the area are expected to be straight line damaging winds and hail. Some locally heavy rainfall will be possible with the thunderstorms as they move through the area as well, but given the strong deep layer flow, the thunderstorms should be progressive and not linger in any particular location for an extended period of time. As a result, flash flooding is not anticipated. Additionally, University of Hawaii's Vog Model shows the plume from Kilauea remaining over the smaller islands today, resulting in hazy conditions. Vog will decrease over Kauai and Oahu tonight as showers scour out some of the vog and the flow turns more southwesterly. The southwesterlies are then expected to pull the vog plume off of Maui by daybreak Wednesday, but it will continue to affect windward Big Island through at least Wednesday night. Winds are expected to be advisory levels over the Big Island summits through tonight due to the enhanced wind aloft caused by the upper trough. A Wind Advisory is now in effect. The earlier mentioned surface low will track north of the state tonight and Wednesday and drag the front across the island chain Wednesday and Wednesday night. A trailing band of clouds and showers associated with the front, along with another shortwave trough moving overhead, will keep conditions somewhat unsettled, particularly from Oahu eastward to the Big Island. Thursday through next Tuesday, More settled weather will overspread the island chain as high pressure builds in to the north of the state, and the cold front continues to shift eastward and away from the area. Moderate north-northeasterly winds are expected behind the front, with moderate trades then returning Friday through early next week. More typical trade wind weather is expected statewide, with showers favoring windward and mauka areas through the period. && .AVIATION... A cold front northwest of the state will continue to advance towards Kauai today. Winds have veered out of the southeast and south for most of the state. Kauai and Oahu will continue to see prefrontal effects, from periods of heavy showers, lower visibilities, and a chance of thunderstorms through the day and into tonight. Any thunderstorm can bring periods of IFR CIGS/VIS, lightning, and turbulence. There is also a possibility of small hail. AIRMET SIERRA for mountain obscuration is posted for Kauai and Oahu. PHJR and PHNL will be susceptible to prolonged periods of MVFR CIGS/VIS to isol IFR as showers fill in from the south. Any layered clouds around Kauai and Oahu also pose the threat for isolated light icing. The most significant upper level support looks to reach the western islands this afternoon and evening. Conditions will then start to improve after midnight for Kauai. Tempo MVFR CIGS/VIS are likely on Molokai and Lanai through this afternoon, before the threat of thunderstorms spreads east this evening. AIRMET SIERRA will be expanded as needed today. Maui and the Big Island should see predominately VFR conditions today, with showers and possible thunderstorms spreading to Maui late tonight. && .MARINE... Winds over the coastal waters have been veering from the southeast to south as a low northwest of the area tracks to the east. A front associated with the low will affecting at least the western half of the state through tonight. The feature will bring widespread showers and periods of thunderstorms to much of the area, which may include lightning, low visibilities, and strong and gusty winds. A reinforcing north-northwest swell is turning more northerly. Therefore, surf along east facing shores with a more northern exposure will likely see elevated surf for the smaller islands, and later this morning for the Big Island. A High Surf Advisory (HSA) is posted for east facing shores of Kauai, Oahu, Maui, Molokai, and the Big Island through this afternoon. The low mentioned above is forecast to move to a position north of the state around Wednesday. Model runs have backed off a bit on the strength of the winds in the fetch directed at the islands. Thus, surf is now expected to stay just below HSA criteria for north facing shores. An HSA for the exposed east facing shores would become more likely. The swell, however, is highly dependent on the position and strength of the low. Most south facing shores should see a slight bump in surf this week from a series of small long-period south-southwest and southwest swells. && .HFO WATCHES/WARNINGS/ADVISORIES... High Surf Advisory until 6 PM HST this evening for east facing shores of Niihau, Kauai, Oahu, Molokai, Maui, and the Big Island. Wind Advisory until 6 AM HST Wednesday for Big Island Summits. && DISCUSSION...Foster AVIATION...Eaton MARINE...TS
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 26, 2:05 PM HST | Special Marine Warning | HFO | 115 min | |
| Dec 26, 3:01 PM HST | Flash Flood Watch | HFO | Honolulu, Kauai | 13 hr |
| Dec 26, 4:38 PM HST | Special Marine Warning | HFO | 37 min | |
| Dec 26, 4:54 PM HST | Special Weather Statement | HFO | Kauai | 51 min |
| Dec 26, 5:21 PM HST | Special Marine Warning | HFO | 54 min | |
| Dec 26, 6:13 PM HST | Special Marine Warning | HFO | 92 min | |
| Dec 26, 6:58 PM HST | Special Marine Warning | HFO | 2 hr | |
| Dec 26, 7:04 PM HST | Special Marine Warning | HFO | 116 min | |
| Dec 26, 8:34 PM HST | Special Weather Statement | HFO | 56 min | |
| Dec 26, 8:47 PM HST | Special Marine Warning | HFO | 118 min | |
| Dec 26, 8:52 PM HST | Special Marine Warning | HFO | 113 min | |
| Dec 26, 10:39 PM HST | Special Marine Warning | HFO | 2 hr | |
| Dec 27, 12:40 AM HST | Special Marine Warning | HFO | 2 hr | |
| Dec 27, 2:39 AM HST | Special Marine Warning | HFO | 2 hr | |
| Dec 27, 12:43 PM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
Nearby
Flash Flood Warnings in Hawaii, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.